Iowa, 2009

Tornado and Flash Flooding in Iowa, April 25 to 28, 2009

April 25 to 28, 2009 · NWS DMX · 53 events in 16 counties and zones

The warm front from the previous night lifted north of the state as low pressure pushed northeast out of Kansas across northwest Iowa. The atmosphere became quite unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$575,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The warm front from the previous night lifted north of the state as low pressure pushed northeast out of Kansas across northwest Iowa. The atmosphere became quite unstable. Lifted indices fell to -6 to -8, with CAPE values in the 1000 to 2000 J/kg range. CAPE in the -10 to -30 C. layer of the atmosphere was between 200 and 500 J/kg. Downdraft CAPE was in the 400 to 700 J/kg range. The effective shear was between 35 and 55 kts. The freezing level was consistent with what it had been the previous few events, at 11,900 feet. Thunderstorms developed in several lines. The main issue with the thunderstorms was heavy rain as precipitable water values were around 1.6 inches. The 850 mb feed into the system was between 45 and 55 kts. Spotty reports of severe wind were received along the line with some relatively minor damage. Some farm outbuilding damage occurred with the high winds and a few trees were blown over. The roof and siding were both damaged on a house at Sun Valley Lake in Ringgold County as a brief tornado touched down there. Part of the roof was actually removed by 80 MPH straight line winds. Many of the storms produced hail, however it remained below severe limits. Flooding was widespread with flash flooding reported in several counties. Rainfall of 4 to 7 inches occurred in a few areas, especially in Guthrie and Audubon Counties. A band widespread 2 to 4 inch rainfall extended all the way across the CWA from the southwest corner to the northeast in the Waterloo area. Some of the heavier totals included 8.5 inches in Waterloo, 7.4 inches in Hudson, both in Black Hawk County, and 7 inches in Hardin County in the Whitten area. Numerous reports of 24 to 36 hour rainfall totals were received. They ranged from 3 1/4 to over 8 inches. As the thunderstorms were moving east of the area, lightning struck a house in Altoona setting it on fire. The house was severely damaged. Nobody was home at the time, however fire fighters were able to save the family dog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 2:25 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 25, 2:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT SAT APR 25 2009

.SHORT TERM /TODAY/...
FRONTAL BOUNDARY THROUGH ABOUT THE NORTHWESTERN TWO THIRDS OF THE
CWA...CURRENTLY STRETCHING FROM NEAR OSCEOLA NORTHEASTWARD TOWARD
NEWTON WITH MUCH OF THE TSRA ACTIVITY ACROSS THE CWA POST FRONTAL
ACROSS THE NORTHERN CWA. POST-FRONTAL ACTIVITY SITUATED ALONG AND
BEHIND THE FRONT ALOFT...IN AREA OF ISENTROPIC LIFT. THIS AREA OF
LIFT TO DROP SOUTHEASTWARD THROUGH THE DAY...AS THE SFC FRONT
PROGRESSES THROUGH THE REMAINDER OF THE CWA AS WELL. CHANCE FOR
THUNDER POSSIBLE...WITH ELEVATED INSTABILITY THROUGHOUT THE DAY.
SLIGHT RISK STILL ACROSS THE FAR SOUTHEAST WHERE FRONTAL BOUNDARY
WILL MOVE THROUGH TODAY...OTHERWISE ANY SEVERE THREATS REMAIN MAINLY
TO THE EAST AND SOUTH OF THE CWA. POST FRONTAL TEMPERATURES ALOFT
MUCH COOLER THAN YESTERDAY...HOVERING IN THE SINGLE DIGITS THEREFORE
EXPECT MAX TEMPS TODAY CLOSER TO SEASONAL AVERAGES VERSUS THE NEAR
RECORD AND RECORD MAX HIGHS ACROSS THE AREA YESTERDAY.

.LONG TERM.../TONIGHT-FRIDAY/
NO SIGNIFICANT CHANGES WERE MADE TO THIS PERIOD. MAIN SHORTWAVE
TROUGH ENERGY OVER THE SRN ROCKIES EARLY TONIGHT WILL MOVE NORTHEAST
THROUGH THE NRN PLAINS SUNDAY...WHILE PRECEDING AND TRAILING MINOR
SHORWAVES IN THE SOUTHWESTERLY FLOW ALOFT MOVE OVER IOWA. MEANWHILE
THE FRONT MOVING THROUGH THE AREA EARLY TODAY WILL BE STALLED OVER
NRN MO THIS EVENING...THEN BEGIN MOVING BACK NORTH ACROSS THE AREA
LATER TONIGHT. AS THE LOW LEVEL JET INCREASES LATE TONIGHT AND ALONG
WITH STRONG THETA-E ADVECTION AND INCREASING KINEMATIC FORCING AHEAD
OF WEAK UPPER LEVEL WAVE...EXPECT SHOWERS AND THUNDERSTORMS TO
INCREASE IN COVERAGE WHILE THE WHOLE AREA MOVES NORTH. SVR STORMS
ARE POSSIBLE GIVEN MAGNITUDE OF DEEP LAYER SHEAR...BUT WOULD LIKELY
ONLY HAVE ISOLATED MARGINALLY SEVERE HAILERS. SUNDAY IS NOT AS CLEAR
IN TERMS OF SHOWERS/TSTM COVERAGE AND INTENSITY AS THE DAYTIME HOURS
SIT BETWEEN THE MAIN FORCING EVENTS OF SATURDAY NIGHT AND SUNDAY
NIGHT. THERE IS ALSO A QUESTION OF CLOUD COVER INHIBITING INSOLATION
AND THEREFORE THE ABILITY FOR THE LOWER LEVELS TO DESTABILIZE.
NEVERTHELESS...WILL KEEP POPS IN THE HIGH LIKELY CATEGORY FOR A
GENERAL THREAT OF SHOWERS/STORMS AT ANY TIME DURING THE DAY WITH
AREA IN WARM...HUMID AND AT LEAST WEAKLY UNSTABLE WARM SECTOR.
SOUTHERLY SFC FLOW WILL BE GUSTY AGAIN...MUCH LIKE FRIDAY. SEVERE
ORGANIZED STORMS WILL CERTAINLY BE LIKELY LATE IN THE DAY NEAR THE
ADVANCING COLD FRONT IF WE CAN DESTABILIZE...AGAIN GIVEN THE
MAGNITUDE OF DEEP LAYER SHEAR.

KINEMATIC FORCING ALOFT AND LOW LEVEL CONVERGENCE REALLY INCREASE
SUNDAY NIGHT ACROSS CENTRAL IOWA IN RESPONSE TO UPPER LEVEL
DIVERGENCE AHEAD OF APPROACHING UPPER LEVEL TROUGH AXIS...AND STRONG
LIFT IN STRENGTHENING ENTRANCE REGION TO UPPER LEVEL JET MOVING
ALMOST DIRECTLY OVER IOWA. ALL OF THIS FORCING ACTING ON AN AIRMASS
CONTAINING NEARLY DOUBLE THE NORMAL PRECIPITABLE WATER CONTENT FOR
THIS TIME OF YEAR WILL YIELD AN ACTIVE FRONTAL ZONE OF SHOWERS AND
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL. THE GFS
AND ECMWF ARE ADVERTISING 2 TO 3 INCHES OF RAIN ALONE SUNDAY
NIGHT...NEVERMIND WHAT FALLS TONIGHT AND SUNDAY. THEY ARE ON THE
HIGHER END OF THE MODEL SUITE...BUT OTHER MODELS ARE NOT FAR BEHIND.
THE AXIS OF HEAVY RAIN WILL SHIFT SOUTHEAST DURING SUNDAY NIGHT AS
THE COLD FRONT EDGES EASTWARD. BY MONDAY...COOLER AND DRIER AIR WILL
BE FILTERING IN...LEAVING ONLY THE FAR SOUTHEAST A LINGERING CHANCE
OF RAIN EARLY IN THE DAY. WOULD NOT BE SURPRISED TO SEE A FLOOD
WATCH ISSUED AT SOME POINT TODAY...FOR SUNDAY NIGHT. BUT GIVEN SOME
UNCERTAINTIES INHERENT WITH CONVECTIVE PRECIPITATION PATTERNS...WILL
SIMPLY CONTINUE THE HYDROLOGIC OUTLOOK /ESFDMX/ FOR NOW.

THE EARLY TO MIDDLE OF THE WEEK WILL FEATURE GENERALLY DRY WEATHER
WITH TEMPERATURES A FEW DEGREES BELOW NORMAL. MORE ACTIVE WEATHER
COULD AFFECT THE REGION BEGINNING WEDNESDAY OR THURSDAY.

&&

.AVIATION...25/06Z
NAILING DOWN CONVECTIVE TRENDS THIS TAF PERIOD WILL BE QUITE A
CHALLENGE. BASED ON RADAR TRENDS...HAVE INCLUDED A NEAR TERM MENTION
OF TSRA AT KMCW/KOTM...WITH A LESSOR CHANCE AT KFOD. BEYOND THE NEAR
TERM...AM GENERALLY FOLLOWING THE NAM TRENDS WITH A PERIOD OF SHRA
FROM NORTH TO SOUTH THROUGH THE MORNING...THEN INTRODUCING TSRA
AGAIN THIS AFTERNOON AT KDSM/KOTM. SOME SHOWERS MAY SPREAD INTO THE
NORTHERN SITES AFTER 26/00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALBRECHT
LONG TERM...MOYER
AVIATION...KINNEY
Hazardous weather outlook, Apr 25, 4:13 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT SAT APR 25 2009

IAZ004>007-015>017-023>025-033>035-044-045-261015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
513 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
NORTHWESTERN CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR...MAINLY THIS
MORNING AND AGAIN LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY...WITH DIMINISHING CHANCES SUNDAY
NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. THUNDERSTORMS ARE
POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-261015-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
513 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST TWO THIRDS OF CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...WITH A LITTLE MORE
COVERAGE OF THUNDERSTORMS TONIGHT. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE...MAINLY SOUTHEAST OF A LINE FROM OSKALOOSA TO MOUNT
AYR...WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY...ESPECIALLY IN THE
AFTERNOON...WITH GREATER COVERAGE SUNDAY NIGHT. SEVERE
THUNDERSTORMS ARE AGAIN POSSIBLE WITH LARGE AND DAMAGING WINDS THE
MAIN THREATS IN THE AFTERNOON AND NIGHT. WIDESPREAD HEAVY RAIN IS
EXPECTED SUNDAY NIGHT...WHICH COULD LEAD TO MINOR TO MODERATE
RIVER AND TRIBUTARY FLOODING...AND POSSIBLY LOCALIZED FLASH
FLOODING.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER TODAY...TONIGHT
AND SUNDAY.

MOYER

In the hours before

Local storm report, Apr 25, 2:42 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
342 AM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             5 SE MANLY              43.25N 93.12W
04/24/2009  E0.88 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            DIME TO NICKEL HAIL.

0551 PM     HAIL             4 NNW LAKE CORNELIA     42.83N 93.72W
04/24/2009  E1.00 INCH       WRIGHT             IA   TRAINED SPOTTER

            NICKEL TO QUARTER HAIL REPORTED.

0603 PM     HAIL             5 NNW ROCKWELL          43.05N 93.21W
04/24/2009  E1.00 INCH       CERRO GORDO        IA   BROADCAST MEDIA

            HAIL REPORT NEAR ROCKWELL RELAYED BY KIMT TV.

0605 PM     HAIL             1 S MASON CITY          43.14N 93.20W
04/24/2009  E0.88 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            A LOT OF PEA TO NICKEL HAIL

0619 PM     HAIL             4 S MESERVEY            42.86N 93.48W
04/24/2009  E1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

0628 PM     HAIL             4 NE ALEXANDER          42.85N 93.42W
04/24/2009  E1.00 INCH       FRANKLIN           IA   STORM CHASER

            NUMEROUS QUARTER HAIL REPORTED

0647 PM     HAIL             ATLANTIC                41.40N 95.01W
04/24/2009  E0.88 INCH       CASS               IA   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE COVERING MOST YARDS.

0705 PM     HAIL             3 S GRAND JUNCTION      41.99N 94.24W
04/24/2009  E1.00 INCH       GREENE             IA   TRAINED SPOTTER

0711 PM     HAIL             4 NNE HANSELL           42.81N 93.07W
04/24/2009  E1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            QUARTER SIZED HAIL. CORRECTED TIME AND LOCATION FROM
            SPOTTER.

0714 PM     HAIL             3 SSW STRATFORD         42.24N 93.95W
04/24/2009  E0.75 INCH       WEBSTER            IA   TRAINED SPOTTER

0720 PM     HAIL             2 ENE AREDALE           42.84N 92.96W
04/24/2009  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

0722 PM     HAIL             2 E AREDALE             42.83N 92.96W
04/24/2009  E1.25 INCH       BUTLER             IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0723 PM     HAIL             5 SW GREENE             42.84N 92.88W
04/24/2009  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            ALL HAIL...VERY LITTLE RAIN FALLING.

0753 PM     HAIL             3 ESE ALLISON           42.74N 92.73W
04/24/2009  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

0802 PM     HAIL             CLARKSVILLE             42.78N 92.67W
04/24/2009  M1.25 INCH       BUTLER             IA   BROADCAST MEDIA

            KIMT SPOTTER REPORT.

0820 PM     HAIL             6 WSW GREENFIELD        41.29N 94.57W
04/24/2009  E1.25 INCH       ADAIR              IA   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL.

0835 PM     HAIL             5 SSE FONTANELLE        41.23N 94.53W
04/24/2009  E0.75 INCH       ADAIR              IA   TRAINED SPOTTER

            PEA TO PENNY HAIL.

0839 PM     HAIL             3 NE ORIENT             41.23N 94.38W
04/24/2009  E1.00 INCH       ADAIR              IA   EMERGENCY MNGR

0839 PM     HAIL             3 WNW ORIENT            41.21N 94.47W
04/24/2009  E1.00 INCH       ADAIR              IA   TRAINED SPOTTER

0903 PM     HAIL             2 SE ORIENT             41.19N 94.39W
04/24/2009  E1.00 INCH       ADAIR              IA   TRAINED SPOTTER

0906 PM     HAIL             2 SE ORIENT             41.19N 94.39W
04/24/2009  E1.75 INCH       ADAIR              IA   TRAINED SPOTTER

1047 PM     HAIL             3 W AFTON               41.03N 94.25W
04/24/2009  E1.00 INCH       UNION              IA   LAW ENFORCEMENT

1047 PM     HAIL             3 W AFTON               41.03N 94.25W
04/24/2009  E1.00 INCH       UNION              IA   LAW ENFORCEMENT

1049 PM     TSTM WND GST     3 NE CRESTON AIRPORT    41.05N 94.31W
04/24/2009  M60.00 MPH       UNION              IA   MESONET

            RWIS SENSOR

&&

BMOYER

The radar

The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

21 heavy rain, 18 flash flood, 8 thunderstorm wind, 4 flood, 1 tornado, 1 lightning. Local standard time, as filed.

Heavy Rain, Polk

When
April 25, 5:30 AM CST to April 27, 5:30 AM CST
Where
Polk County, 0.52 mi W of Altoona
Reported by
Amateur Radio
Coordinates
41.650, -93.480

Total from Saturday through Monday morning, 1.24 inches from Sunday night into Monday morning.

Heavy Rain, Tama

When
April 25, 5:40 AM CST to April 27, 5:40 AM CST
Where
Tama County, 0.86 mi NW of Gladbrook
Reported by
Broadcast Media
Coordinates
42.190, -92.710

Weekend total.

Heavy Rain, Black Hawk

When
April 25, 7:30 AM CST to April 27, 7:30 AM CST
Where
Black Hawk County, 0.86 mi NE of Dunkerton
Reported by
Broadcast Media
Coordinates
42.580, -92.160

Weekend total.

Heavy Rain, Black Hawk

When
April 25, 7:30 AM CST to April 27, 7:30 AM CST
Where
Black Hawk County, Hudson
Reported by
Broadcast Media
Coordinates
42.420, -92.450

Heavy Rain, Tama

When
April 25, 7:54 AM CST to April 27, 7:54 AM CST
Where
Tama County, 0.86 mi SW of Traer Muni Arpt
Reported by
Broadcast Media
Coordinates
42.190, -92.460

Weekend total of 7.40 inches.

Heavy Rain, Adair

When
April 25, 8:00 AM CST to April 27, 8:00 AM CST
Where
Adair County, 0.52 mi E of Adair
Reported by
COOP Observer
Coordinates
41.500, -94.640

Weekend total of 4.11 inches.

Heavy Rain, Polk

When
April 25, 6:00 PM CST to April 27, 5:45 AM CST
Where
Polk County, 2.18 mi ESE of Lovington
Reported by
Newspaper
Coordinates
41.640, -93.660

From the Des Moines Register. Total from Saturday night through Monday morning.

Heavy Rain, Grundy

When
April 26, 5:40 AM CST to April 27, 5:40 AM CST
Where
Grundy County, Reinbeck
Reported by
Broadcast Media
Coordinates
42.320, -92.600

Weekend total.

Heavy Rain, Marshall

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
ASOS
Coordinates
42.040, -92.910

Total since 0600 CST Sunday.

Heavy Rain, Marshall

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
ASOS
Coordinates
42.040, -92.910

Total since 0600 CST Sunday, 4.03 inches.

Heavy Rain, Guthrie

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Guthrie County, 0.51 mi E of Jamaica
Reported by
NWS Employee
Coordinates
41.850, -94.310

Rainfall of 4.66 inches in past 25 hours.

Heavy Rain, Dallas

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Dallas County, 1.24 mi NE of Perry
Reported by
COOP Observer
Coordinates
41.840, -94.100

Rainfall of 3.40 inches in past 24 hours.

Heavy Rain, Grundy

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Grundy County, 0.86 mi SE of Conrad
Reported by
COOP Observer
Coordinates
42.220, -92.870

Rainfall of 3.51 inches in past 24 hours.

Heavy Rain, Tama

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Tama County, 0.69 mi S of Garwin
Reported by
COOP Observer
Coordinates
42.090, -92.680

Rainfall of 3.62 inches in past 24 hours.

Heavy Rain, Boone

When
April 26, 7:00 AM CST to April 27, 7:00 AM CST
Where
Boone County, 2.14 mi SSW of Boone
Reported by
COOP Observer
Coordinates
42.040, -93.890

Rainfall of 3.18 inches in past 24 hours.

Heavy Rain, Black Hawk

When
April 26, 7:30 AM CST to April 27, 7:30 AM CST
Where
Black Hawk County, 1.38 mi N of Hudson
Reported by
Broadcast Media
Coordinates
42.440, -92.450

Weekend total of 5 inches, 4.25 in past 24 hours.

Heavy Rain, Boone

When
April 26, 7:30 AM CST to April 27, 7:30 AM CST
Where
Boone County, 2.31 mi SSW of Boone Muni Arpt
Reported by
NWS Employee
Coordinates
42.020, -93.870

Weekend total of 4.02 inches, with 3.47 in the past 24 hours.

Heavy Rain, Story

When
April 26, 7:30 AM CST to April 27, 7:30 AM CST
Where
Story County, 0.86 mi SW of Ontario
Reported by
NWS Employee
Coordinates
42.020, -93.690

Weekend total of 3.26 inches, with 2.86 inches in past 24 hours.

Heavy Rain, Guthrie

When
April 26, 8:00 AM CST to 8:51 PM CST
Where
Guthrie County, Guthrie Center
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.680, -94.500

Five inches of rain fell since 0800 CST with water coming into the basement on all 4 sides.

Heavy Rain, Hardin

When
April 26, 9:00 AM CST to April 27, 9:00 AM CST
Where
Hardin County, 1.68 mi WSW of Whitten
Reported by
Emergency Manager
Coordinates
42.260, -93.030

Rainfall of 7 inches in past 24 hours.

Flash Flood, Black Hawk

When
April 26, 2:57 PM CST to 9:00 PM CST
Where
Black Hawk County, 1.23 mi NW of Waterloo to 9.69 mi NNW of Raymond
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.510, -92.370

Reports of 18 to 24 inches of flowing water through the intersection.

Flash Flood, Guthrie

When
April 26, 4:05 PM CST to 9:30 PM CST
Where
Guthrie County, 1.38 mi ESE of Guthrie Center to 2.26 mi WSW of Guthrie Center
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.671, -94.476

Water was over Highway 25 just south of Guthrie Center.

Flash Flood, Guthrie

When
April 26, 4:05 PM CST to 9:30 PM CST
Where
Guthrie County, 1.57 mi WSW of Guthrie Center to 0.55 mi S of Panora
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.668, -94.526

Water reported over Highway 25 in Guthrie Center.

Flash Flood, Guthrie

When
April 26, 4:05 PM CST to 9:30 PM CST
Where
Guthrie County, 2.48 mi NNW of Panora to 2.41 mi SSW of Panora
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.732, -94.552

Water reported over 195th Street.

Flash Flood, Adair

When
April 26, 4:40 PM CST to 9:30 PM CST
Where
Adair County, 3.87 mi S of Adair to 3.37 mi S of Adair
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.444, -94.655

Water reported over the road at 140th St and Delta Ave.

Flash Flood, Guthrie

When
April 26, 4:40 PM CST to 9:30 PM CST
Where
Guthrie County, 1.38 mi N of Adair to 0.53 mi NNE of Adair
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.520, -94.650

Water reported over White Pole Rd.

Flash Flood, Guthrie

When
April 26, 4:50 PM CST to 9:30 PM CST
Where
Guthrie County, 3.68 mi W of Monteith to 2.41 mi SSW of Guthrie Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.620, -94.500

Iowa Highway 25 was closed due to water over the road.

Flash Flood, Guthrie

When
April 26, 5:00 PM CST to 9:30 PM CST
Where
Guthrie County, 4.23 mi ENE of Fanslers to 4.87 mi ESE of Bagley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.779, -94.398

Water was over the road in several places between Jamaica and Yale.

Thunderstorm Wind, Ringgold

When
April 26, 5:05 PM CST
Where
Ringgold County, 3.42 mi NE of Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.733, -94.301

A roof was blown off of a barn near 215th St and 190th Ave. Numerous tree limbs were down.

Tornado, Ringgold

When
April 26, 5:08 PM CST to 5:10 PM CST
Where
Ringgold County, 1.6 mi NE of Ellston to 2.89 mi ENE of Ellston
Rating
EF0
Path length
1.33 mi
Path width
30 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.845, -94.077

Brief tornado about 1.25 miles long. Track about 30 miles wide. The EF0 rating was based on pictures and coordination with the Emergency Manager.

Thunderstorm Wind, Marshall

When
April 26, 5:13 PM CST
Where
Marshall County, 2.57 mi S of Beaman
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.193, -92.825

Outbuilding damage 2.19 miles south of Beaman.

Flash Flood, Marshall

When
April 26, 5:42 PM CST to 11:00 PM CST
Where
Marshall County, 0.51 mi W of Marshalltown to 1.15 mi E of Marshalltown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.050, -92.930

Water was reported as waist deep on Linn St and Church St in Marshalltown.

Flash Flood, Marshall

When
April 26, 5:42 PM CST to 11:00 PM CST
Where
Marshall County, 2.58 mi SW of Marshalltown Arpt to 1.56 mi E of Marietta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.090, -92.950

Chicken Creek had risen out of its banks.

Thunderstorm Wind, Warren

When
April 26, 5:43 PM CST
Where
Warren County, 2.93 mi SW of Milo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.250, -93.490

One and one half foot diameter trees downed.

Flash Flood, Guthrie

When
April 26, 5:44 PM CST to 9:30 PM CST
Where
Guthrie County, 5.85 mi SE of North Branch to 5.5 mi N of Adair
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.590, -94.640

Flash flooding resulted in the collapse of a culvert at Frontier Rd and 292nd St.

Thunderstorm Wind, Lucas

When
April 26, 5:52 PM CST
Where
Lucas County, 0.52 mi E of Chariton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -93.360

Thunderstorm Wind, Lucas

When
April 26, 5:56 PM CST
Where
Lucas County, 0.52 mi E of Chariton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -93.360

Thunderstorm Wind, Lucas

When
April 26, 5:56 PM CST
Where
Lucas County, 2.2 mi WNW of Chariton Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.030, -93.410

A 30 foot section of a trailer was blown by strong winds.

Thunderstorm Wind, Marion

When
April 26, 6:00 PM CST
Where
Marion County, 1.25 mi ENE of Nepas
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.290, -93.230

A large tree was blown into a power pole and another power pole was downed.

Heavy Rain, Jasper

When
April 26, 6:00 PM CST to April 27, 6:25 AM CST
Where
Jasper County, 1.69 mi WSW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.080

Total of 4.30 inches since Saturday afternoon.

Flash Flood, Black Hawk

When
April 26, 6:23 PM CST to 9:00 PM CST
Where
Black Hawk County, 1.11 mi WNW of Waterloo to 1.44 mi W of Waterloo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.505, -92.371

Flooding has popped up manhole covers on Upton Ave near Ansborough Ave.

Thunderstorm Wind, Marion

When
April 26, 6:32 PM CST
Where
Marion County, 3.79 mi SE of Pella
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.380, -92.880

Flash Flood, Guthrie

When
April 26, 6:40 PM CST
Where
Guthrie County, 4.86 mi S of Herndon to 4.1 mi S of Jamaica
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.780, -94.360

Water was reported over roads in the county.

Flash Flood, Guthrie

When
April 26, 6:40 PM CST to 9:30 PM CST
Where
Guthrie County, 0.51 mi E of Jamaica to 2.78 mi SSE of Jamaica
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.850, -94.310

Water was reported over the roads.

Flash Flood, Guthrie

When
April 26, 6:40 PM CST to 9:30 PM CST
Where
Guthrie County, Bagley to 0.97 mi NNE of Bagley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.850, -94.430

Flash Flood, Marshall

When
April 26, 7:03 PM CST to 11:00 PM CST
Where
Marshall County, 1.47 mi NNE of Marshalltown to 0.58 mi NE of Marshalltown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.070, -92.910

Water was over the northbound lanes of Iowa Highway 14.

Flash Flood, Marshall

When
April 26, 7:03 PM CST to 11:00 PM CST
Where
Marshall County, 2.14 mi NNE of Marshalltown to 1.76 mi NNE of Marshalltown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.080, -92.910

Water over Garwin Rd. near the intersection with Iowa Highway 14.

Flash Flood, Black Hawk

When
April 26, 8:03 PM CST
Where
Black Hawk County, 1.65 mi NNE of Waterloo Ranch Arpt to 0.54 mi N of Waterloo Ranch Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.523, -92.273

Pleasant Creek was was out of its banks at Raymond Rd and E. Donald and rising. Four inches of rain fell today on top of the 1 inch Saturday.

Lightning, Polk

When
April 27, 12:30 AM CST
Where
Polk County, 1.62 mi NNW of Ivy
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
41.621, -93.443

Flood, Marion

When
April 27, 2:00 AM CST to April 28, 8:00 AM CST
Where
Marion County, 2.23 mi SE of Melcher to 1.47 mi SSE of Melcher
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.193, -93.206

Flooding was reported along English Creek between 80th and 90th Ave. on Utah St., and between Utah St. and Vermont St. on 78th Ave.

Flood, Marion

When
April 27, 2:00 AM CST to April 28, 8:00 AM CST
Where
Marion County, 1.75 mi SW of Knoxville Arpt to 2.45 mi SE of Knoxville Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.283, -93.145

Flooding was reported along English Creek on 108th Place between Pierce and Perry streets, and on 130th Place between Oregon St. and Highway 14.

Flood, Marion

When
April 27, 2:00 AM CST to April 28, 8:00 AM CST
Where
Marion County, 3.32 mi NE of Otley to 4.13 mi NE of Otley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.507, -92.989

Flooding was reported along 200th between Beardsley and County Line Road, and on County Line Road between 190th and 200th.

Flood, Lucas

When
April 27, 2:00 AM CST to April 28, 4:00 AM CST
Where
Lucas County, 0.95 mi SSW of Lucas to 0.91 mi NW of Lucas
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.017, -93.476

Highway 65 at Highway 34 was closed in both directions near Lucas because of flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156256, 156255, 156262, 156263, 156271, 156272, 156257, 156254, 156258, 156259, 156260, 156267, 156268, 156269, 156270, 156264, 156265, 156266, 156039, 156273, 156015, 156016, 156017, 156018, 156019, 156020, 156252, 156023, 156029, 156494, 156030, 156054, 156055, 156033, 156028, 156034, 156035, 156036, 156037, 156261, and more.